|I am so tired...end of my rope
May 13, 2009
Nelson, you seem to know what we many of us are going through. Just read your interview in Test Positively Aware where you talk about fatigue and how it has impacted you. I am so tired all the time. I am 45, in shape, no health issues but HIV, and on Reyataz+Norvir+Truvada
Please tell us all you do to deal with this!
| Response from Mr. Vergel
I feel your pain :)
I have dealt with this problem for years. I have good days and not so good days. Let me tell you what I have tried after reading research studies:
Exercise- Exercise improves fatigue. I know...how do you exercise if you are tired? When I am exhausted I skip the gym, but if I have a little energy left I do a very light work out using weight settings that are half or less of my usual. I feel much better sometimes just showing up at the gym!
Good sleep- I find that I need 8 hours. If I do not get them, I pay the price. I was concerned about sleep apnea since I wake up at least 2-3 times a night. My doctor prescribed a sleep study. You sleep in a clinic (with nice rooms that look like a hotel) and they hook you up to wires to measure your breathing, your brain waves, and your oxygen levels. I was diagnosed with mild sleep apnea and now have to go get a CPAP machine fitted soon. Google "CPAP sleep apnea" for more info.
Do not eat dinner late.
If you are not sleeping well because you feel like you need to pee frequently, have your doctor check your prostate to make sure it is not enlarged. Also, get a prostatic specific antigen (PSA) done just to make sure you do not have prostate cancer or prostatitis (infection). Sleep apnea can also give you the false impression that you need to pee, by the way.
Provigil - This drug really helps me to feel awake when I have to work or travel. A study done in HIV found it to be effective to improve energy and depression. I start with 200 mg once a day in the morning. Most people use it twice a day but be careful not to take it too late or your sleep will be affected. It can make some people feel too "speedy" but I think this can be managed with a lower dose, even if you have to cut the pill in half. Also, we have some concerns of drug-drug interactions since it is metabolized by the same path as protease inhibitors, but no pharmaceutical company has agreed to do an interaction study of this popular drug. One of the best things of this drug is that it is not an amphetamine and your doctor can call it in without "triplicate" prescription requirements usually needed for drugs like Ritalin or Adderrall, two other really popular drugs used for HIV related fatigue.
Wellbutrin- This antidepressant has stimulating effects on many. It does not seem to affect sexual function as much as most antidepressants.
Coffee- My best friend. But you can crash after an hour or two, so be careful.
Eating small balanced meals and avoiding sugars- This can keep your blood sugar more constant through the day. A peanut butter sandwich (or better yet, an almond butter one) on multigrain bread, or low fat cheese with apples can provide a good snack before the gym.
Creatine- This supplement may help many. It increases strength in exercise and lean body mass. There is study that showed that our brains may have lower creatine levels than normal which could be associated with our fatigue. We need more data. Some people have gut problems or increases in creatinine that bothers doctors, so keep an eye on that.
Carnitine + Coenzyme Q-10- These two supplements together have anecdotally helped some people with fatigue. I swear by a combo of 300 mg of Coenzyme Q-10 and 2000 mg of L-carnitine a day. Besides, the combo may have heart protective properties.
Reduce your blood pressure with diet, exercise or medications. High blood pressure can make you feel winded. But nany blood pressure medications can also make you feel tired. So talk to your doctor.
Hormones- Have your doctor check your thyroid, testosterone, DHEA and morning cortisone. You can supplement any of them that is found to be low.
Hemoglobin- This is an automatic test that you get done with your blood work, so it is usually easily detected. Low hemoglobin can be caused by anemia, which can make you really tired.
B-12 vitamin deficiency- Have your doctor check your blood levels of this vitamin. I inject one cc a week and I notice improvements in energy and appetite. We need more data on B-12 injections and HIV. It seems that oral forms do not get absorbed as well.
Drug side effects- Sustiva made me extremely tired (it is also part of Atripla). Diovan for blood pressure had the same effect on me. This is one of the most challenging things to diagnose since most of us are taking so many pills.
High HIV viral load- Has been associated with fatigue in some studies, so keep it undetectable if you can.
Dehydration- Most of us do not drink enough water and are walking around tired due to dehydration. Drink 6-8 glasses of water a day if you can. Avoid fruit juices since most are loaded with sugar.
Your heart-If all of the above does not work, talk to your doctor about a full cardiovascular work up with a stress test, EKG, and other tests that measure how your heart is working. People with heart problems experience a lot of fatigue.
I am sure I am forgetting something..but these are the most important things that I have had to check in my life with fatigue.
I hope this helps. Let me know if you find something that works!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.